Body building products receive FDA warning; serious adverse reactions
The Food and Drug Administration (FDA) is notifying health care professionals and their patients about dietary supplements marketed as an alternative to anabolic steroids for body building and increasing muscle mass and strength. The products are sold both online and in retail stores and promoted to athletes to improve sports performance and aid in recovery from training and sporting events. Although marketed as dietary supplements, the FDA says the products are not dietary supplements but rather unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness.
The FDA has received adverse events reports for body building products that are labeled to contain steroids or steroid alternatives. These reports involve men and include cases of serious liver injury, kidney failure and pulmonary embolism, commonly known as blockage of an artery in the lung.
Because of the serious nature of the adverse events reported following use of the body building products, the FDA is urging consumers to immediately stop using all body building products that claim to contain steroids or steroid-like substances. Health care professionals are advised to ask their patients about any over-the-counter body building and/or dietary supplement products they may be using.
Health care professionals and consumers are encouraged to report any adverse events related to use of the products to the FDA’s MedWatch Adverse Reporting program.
- FDA issues recall of face paints due to adverse reactions
- FDA issues boxed warning for Botox and botulinum toxin products
- FDA issues warning of serious adverse reaction to antidepressants
- FDA caution for errors, reactions to growth hormone stimulant
- Herbal remedies may cause severe adverse reactions